Kansas, 2017Damaging Winds in Kansas, September 25, 2017
September 25, 2017 · NWS ICT · 3 events in 1 county or zone
On the afternoon of the 25th, a severe thunderstorm produced 60-70 mph winds in Sedgwick County, more specifically Clearwater and 3 miles west of downtown Wichita where tree damage resulted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of the 25th, a severe thunderstorm produced 60-70 mph winds in Sedgwick County, more specifically Clearwater and 3 miles west of downtown Wichita where tree damage resulted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 25, 5:12 AM CST, 7 hours 20 minutes earlier.
Area forecast discussion, Sep 25, 5:12 AM CST, 7 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
612 AM CDT Mon Sep 25 2017
.SHORT TERM...(Today through Wednesday Night)
Issued at 355 AM CDT Mon Sep 25 2017
An extremely high amplitude pattern continues to cover the CONUS
with STRONG high pressure covering roughly the southeastern third
of the country while a DEEP upper-deck trof continues to dig due S
from the Northern Rockies to Baja CA. Furthermore, Maria, although
rated Category 1, continues to churn ~200 miles off the SC Coast.
The strong upper high anchored over the Eastern U.S. continues to
cause an atmospheric "traffic jam" which would prevent the Western
U.S. upper trof from making much, if any, eastward progress. The
"initial" upper-deck low that is attempting to develop generally
over WY will get forced NE by the afore-mentioned upper-high. As
such the widespread showers & isolated/scattered thunderstorms
occurring from Central & Eastern Nebraska across Western KS to the
OK/TX Panhandles will make slow progress east across KICT Country.
Instability is greatly lacking, but the training along the SLOW,
SE-moving but strong cold front would result in copious rainfalls
across most of KS, especially Central & South-Central KS through
Tue Morning. With the initial mid-upper low filling as it lifts NE
across the far Northern Plains Tue afternoon & evening the faucet
should get turned down from Tue afternoon thru Wed Night with most
rainfall confined to Southern KS.
.LONG TERM...(Thursday through Sunday)
Issued at 355 AM CDT Mon Sep 25 2017
The rest of the week should be predominantly dry as large high
pressure spreads SE into the Great Plains. The next chance for
rain & possibly thunderstorms shouldn't arrive until perhaps Sat
Night when the next mid-upper shortwave (which is quite robust)
is scheduled to cross the Northern Rockies Sat afternoon then into
the Northern & Central Plains Sat Night & Sun. Don't be surprised
if PoPs are increased for next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 604 AM CDT Mon Sep 25 2017
A cold front extending from far southeastern Nebraska to north-
central Kansas to southwestern Kansas, will sink slowly southward
through central Kansas today, and into southeastern Kansas late
tonight. Southerly winds ahead of the front, will shift to
northerly behind the front. Widespread showers/storms will be
focused along and just on the cool side of this front through
tonight. Brief periods of heavier rainfall rates and reductions of
visibilities are likely at the affected terminals. Post-frontal
MVFR/IFR stratus will gradually infiltrate southward with the
front today through tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 81 60 69 57 / 60 80 70 40
Hutchinson 77 56 68 54 / 80 80 60 30
Newton 80 57 67 54 / 70 80 70 30
ElDorado 83 62 69 56 / 50 70 70 40
Winfield-KWLD 84 63 71 57 / 50 70 70 50
Russell 66 51 66 50 / 90 90 20 10
Great Bend 69 52 66 50 / 100 90 30 20
Salina 76 56 67 53 / 90 90 50 20
McPherson 77 55 67 53 / 80 90 60 20
Coffeyville 87 67 79 60 / 20 20 50 50
Chanute 86 66 76 59 / 20 40 60 40
Iola 85 66 75 58 / 20 40 60 40
Parsons-KPPF 87 67 78 61 / 20 30 50 50
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...JMC
Hazardous weather outlook, Sep 25, 3:58 AM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
458 AM CDT Mon Sep 25 2017
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
458 AM CDT Mon Sep 25 2017
This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.
.DAY ONE...Today and Tonight
Numerous showers along with isolated embedded thunderstorms will
spread east across Central and South-Central Kansas today, then into
Southeast Kansas tonight. While a few thunderstorms may produce some
half inch diameter hail and 40 to 50 mph gusts, the greatest concern
is heavy rain that may cause localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Rain with a few embedded thunderstorms will continue in all areas on
Tuesday. While the thunderstorms would be neither strong nor severe,
heavy rains are likely Tuesday morning that may cause minor flooding.
Isolated thunderstorms are possible for Russell and Barton counties
Saturday afternoon with isolated thunderstorms possible for all of
Central and most of South-Central Kansas Saturday night. Isolated
thunderstorms may continue for Central Kansas Sunday morning. A few
thunderstorms may produce some very small hail each period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Sep 25, 8:46 AM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
946 AM CDT MON SEP 25 2017
KSZ032-033-047-048-050-067-082-091-251530-
Ellsworth KS-Reno KS-Rice KS-Harper KS-Russell KS-Lincoln KS-
Barton KS-Kingman KS-
946 AM CDT MON SEP 25 2017
* Until 1030 AM CDT
* At 939 AM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from Lincoln to Lyons to Attica. This line is also
situated along and near Highway 14 and moving north northeast at
25 mph.
* Locations impacted include...
Hutchinson, Great Bend, Lyons, Kingman, Ellsworth, Hoisington,
South Hutchinson, Sterling, Anthony, Ellinwood, Harper, Nickerson,
Wilson, Pretty Prairie, Claflin, Attica, Kanopolis, Lincoln, Little
River and Chase.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3867 9903 3919 9840 3922 9795 3817 9792
3703 9782 3701 9832 3826 9845 3826 9903
TIME...MOT...LOC 1442Z 312DEG 53KT 3889 9816 3836 9799 3790 9811 3712
9828
HAYESThunderstorm Wind, Sedgwick
- When
- September 25, 12:32 PM CST to 12:34 PM CST
- Where
- Sedgwick County, 0.69 mi N of Clearwater
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 37.510, -97.500
The gust was measured by an in-house weather station.
Thunderstorm Wind, Sedgwick
- When
- September 25, 12:45 PM CST to 12:47 PM CST
- Where
- Sedgwick County, 3.21 mi NNE of (Ict)wichita Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.690, -97.400
A 4-inch diameter limb was blown down.
Thunderstorm Wind, Sedgwick
- When
- September 25, 12:45 PM CST to 12:46 PM CST
- Where
- Sedgwick County, 3.21 mi NNE of (Ict)wichita Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 37.690, -97.400
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 25 to 27, 2017$1.0 million · 1 event
- Damaging Wind and Heavy Rain in Iowa, September 25, 2017$10,000 · 56 kt wind · 10 events
- Flash Flooding and Hail in Texas, September 25, 2017$8,000 · 61 kt wind · 4 events
- Flash Flood and Hail in New Mexico, September 25 to 26, 20170.75 in hail · 3 events
- Flood and Heavy Rain in Kansas, September 25 to 26, 20172 events
- Tornado in Texas, September 25, 2017EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718270, 718269, 718271.